Alert archive / Kentucky / Red Flag Warnings in 2010

Red Flag Warning 3, NWS Louisville, KY

September 23, 201022 counties in Kentucky; 10 counties in Indiana

NWS Louisville, KY issued this red flag warning at Sep 23, 2010, 2:39 AM CDT for 22 counties in Kentucky; 10 counties in Indiana. It took effect at Sep 23, 2010, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2010, 2:39 AM CDT (07:39 UTC)
In effect from
Sep 23, 2010, 1:00 PM CDT
Expired
Sep 23, 2010, 7:00 PM CDT
In force
6 hr
Issued by
NWS Louisville, KY
All 32 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Edmonson County, KY, Franklin County, KY, Grayson County, KY, Hancock County, KY, Hardin County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Larue County, KY, Logan County, KY, Meade County, KY, Nelson County, KY, Ohio County, KY, Oldham County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Trimble County, KY, Warren County, KY

The radar

The Louisville radar (KLVX), 7 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2010-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2010-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WWUS83 KLMK 230739
RFWLMK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
339 AM EDT THU SEP 23 2010

...RED FLAG WARNING IN EFFECT FOR THIS AFTERNOON...

.DRY AND UNUSUALLY HOT CONDITIONS ARE EXPECTED AGAIN THIS AFTERNOON
THAT WILL BRING DANGEROUS FIRE WEATHER CONDITIONS TO PORTIONS
OF CENTRAL KENTUCKY AND ALL OF SOUTHERN INDIANA.

INZ076>079-083-084-089>092-KYZ023>035-038-045-053-061>063-070>072-
240000-
/O.UPG.KLMK.FW.A.0001.100923T1800Z-100924T0000Z/
/O.NEW.KLMK.FW.W.0003.100923T1800Z-100924T0000Z/
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SPENCER KY-NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-
LOGAN KY-WARREN KY-SIMPSON KY-
339 AM EDT THU SEP 23 2010 /239 AM CDT THU SEP 23 2010/

...RED FLAG WARNING IN EFFECT FROM 2 PM EDT /1 PM CDT/ THIS
AFTERNOON TO 8 PM EDT /7 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM EDT /1 PM CDT/ THIS
AFTERNOON TO 8 PM EDT /7 PM CDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

UNUSUALLY HOT TEMPERATURES ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON. AFTERNOON TEMPERATURES ARE EXPECTED TO WARM INTO THE
MID AND UPPER 90S WITH DEWPOINTS FALLING INTO THE MID 50S. THIS
ALONG WITH GUSTY SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS OF
OVER 25 MPH POSSIBLE WILL RESULT IN AFTERNOON RELATIVE HUMIDITIES
DROPPING TO LESS THAN 25 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MJ
2 follow-up statements
287 
WWUS83 KLMK 231906
RFWLMK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 PM EDT THU SEP 23 2010

...RED FLAG WARNING IN EFFECT FOR THIS AFTERNOON...

.DRY AND UNUSUALLY HOT CONDITIONS ARE EXPECTED AGAIN THIS
AFTERNOON THAT WILL BRING DANGEROUS FIRE WEATHER CONDITIONS TO
PORTIONS OF CENTRAL KENTUCKY AND ALL OF SOUTHERN INDIANA. FARTHER
SOUTH WINDS ARE NOT AS STRONG AS THEY WERE YESTERDAY...THUS THE
THRESHOLD FOR A RED FLAG WARNING HAS NOT BEEN MET AND PARTS OF
CENTRAL KENTUCKY'S WARNING FOR TODAY HAVE BEEN CANCELLED. 

KYZ027>035-038-045-053-061>063-070>072-232015-
/O.CAN.KLMK.FW.W.0003.000000T0000Z-100924T0000Z/
GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-
HENRY KY-SHELBY KY-FRANKLIN KY-SPENCER KY-NELSON KY-LARUE KY-
BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
306 PM EDT THU SEP 23 2010 /206 PM CDT THU SEP 23 2010/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITIES ARE STAYING AROUND 30 PERCENT THIS AFTERNOON
AND WITH SUSTAINED WINDS ONLY AROUND 10 MPH...THE RED FLAG WARNING
FOR PARTS OF CENTRAL KENTUCKY HAS BEEN CANCELLED. 

$$

INZ076>079-083-084-089>092-KYZ023>026-240000-
/O.CON.KLMK.FW.W.0003.000000T0000Z-100924T0000Z/
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-
306 PM EDT THU SEP 23 2010 /206 PM CDT THU SEP 23 2010/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING. 

UNUSUALLY HOT TEMPERATURES ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON. AFTERNOON TEMPERATURES ARE EXPECTED TO WARM INTO THE
MID AND UPPER 90S WITH DEWPOINTS FALLING INTO THE UPPER 50S. THE
RESULTING LOW RELATIVE HUMIDITIES ALONG WITH GUSTY SOUTHWEST
WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS WILL CONTINUE TO PRODUCE
DANGEROUS FIRE WEATHER CONDITIONS OVER SOUTHERN INDIANA AND
PORTIONS OF WEST CENTRAL KENTUCKY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

RJS
159 
WWUS83 KLMK 240002
RFWLMK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
802 PM EDT THU SEP 23 2010

...THE RED FLAG WARNING HAS EXPIRED...

INZ076>079-083-084-089>092-KYZ023>026-240115-
/O.EXP.KLMK.FW.W.0003.000000T0000Z-100924T0000Z/
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-
802 PM EDT THU SEP 23 2010 /702 PM CDT THU SEP 23 2010/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. RELATIVE HUMIDITIES
ARE RISING NOW THAT TEMPERATURES ARE FALLING...AND WINDS ARE
SUBSIDING NOW THAT SUNSET HAS OCCURRED. THUS THE RED FLAG WARNING
HAS BEEN ALLOWED TO EXPIRE.

$$

AL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this red flag warning went out at Sep 23, 2:18 AM CDT, 21 minutes earlier.

Area forecast discussion, Sep 23, 2:18 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
318 AM EDT THU SEP 23 2010

.SHORT TERM (TODAY AND TONIGHT)...

...RECORD BREAKING HEAT EXPECTED TODAY...

STRONG SFC AND UPPER LEVEL RIDGING COMBINED WITH DRY GROUND ACROSS
THE REGION WILL RESULT IN A MOSTLY SUNNY AND HOT DAY ACROSS THE OHIO
VALLEY.  THE DRY GROUND HAS REALLY LED TO SOME IMPRESSIVE READINGS
ACROSS THE REGION THIS MONTH AND TODAY WILL BE NO DIFFERENT.  WITH
SFC HIGH PRESSURE MAINTAINING CONTROL...MOSTLY SUNNY AND BREEZY
CONDITIONS ARE EXPECTED AGAIN TODAY.  WITH NO REAL CHANGES IN THE
ATMOSPHERIC PROFILE EITHER AT THE SFC OR ALOFT...WE SHOULD SEE
SIMILAR READINGS TO WHAT WAS OBSERVED WEDNESDAY AFTERNOON.  WE
EXPECT TEMPERATURES TO WARM INTO THE MID AND UPPER 90S REGIONWIDE.
WITH THAT SAID...ALL OF THE FIRST ORDER STATIONS SHOULD BREAK
RECORDS THIS AFTERNOON.

SPEAKING OF RECORDS...LOUISVILLE INTERNATIONAL WILL BREAK THE YEARLY
RECORD FOR MOST DAYS OF 90 DEGREE OR HIGHER.  THAT RECORD CURRENTLY
STANDS AT 82 DAYS.  IN ADDITION...IF LOUISVILLE CAN GET TO 100
DEGREES THIS AFTERNOON...IT WILL SET A RECORD FOR THE LATEST 100
DEGREE READING OF THE YEAR.  BELOW IS A TABLE OF FORECAST HIGHS AND
RECORDS FOR TODAY.

STATION         NWS FCST HIGH       RECORD HIGH TEMP      YEAR

LOUISVILLE         100                    96              2007
BOWLING GREEN       98                    95              1931
LEXINGTON           95                    92              2007,1941
FRANKFORT           96                    94              2007,1945

IN ADDITION TO THE HEAT...IT WILL BE BREEZY AGAIN THIS AFTERNOON
WITH SUSTAINED SOUTHWESTERLY WINDS OF 15-18 MPH AND GUSTS OF UP TO
25 MPH POSSIBLE.

FOR TONIGHT...ANY CU FIELD THAT FORMS LATER THIS AFTERNOON WILL
QUICKLY MIX OUT THIS EVENING AND MOSTLY CLEAR SKIES ARE EXPECTED
OVERNIGHT.  OVERNIGHT LOWS WILL COOL INTO THE UPPER 60S TO THE LOWER
70S.

.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...

THE LONG TERM PERIOD WILL SEE ONE MORE DAY OF HOT WEATHER BEFORE A
SIGNIFICANT PATTERN CHANGE BEGINS OVER THE WEEKEND.

ON FRIDAY A COLD FRONT WILL MOVE THROUGH THE REGION. THIS FRONT
SHOULD PUSH THROUGH FRIDAY EVENING THROUGH FRIDAY NIGHT. WITH THE
BEST DYNAMICS AND MOISTURE ASSOCIATED WITH THIS SYSTEM FARTHER
NORTH...IT STILL LOOKS LIKE SHOWER AND THUNDERSTORM COVERAGE WILL BE
ISOLATED TO SCATTERED FRIDAY AFTERNOON AND EVENING. AS THIS SYSTEM
QUICKLY MOVES THROUGH THE AREA ANY RAIN CHANCES WILL END BY SATURDAY
MORNING AND SKIES WILL CLEAR BEHIND THE FRONT. HOWEVER...AHEAD OF
THIS FRONT WINDS WILL REMAIN OUT OF THE SOUTHWEST AND GUSTY ON
FRIDAY. CLOUD COVER WILL INCREASE A BIT AND TEMPS WILL LIKELY NOT
GET AS HIGH AS THEY HAVE THE PAST FEW DAYS. HIGHS IN THE LOWER 90S
WILL CERTAINLY BE POSSIBLE STILL.

ON SATURDAY AN UPPER LEVEL TROUGH WILL BEGIN DROPPING OUT OF CANADA
INTO THE UPPER MIDWEST. THIS TROUGH WILL CONTINUE TO DEEPEN AS IT
MOVES SOUTHEASTWARD INTO THE MISSOURI VALLEY. THE GFS HAS SHIFTED A
BIT EASTWARD WITH THIS FEATURE OVER THE LAST COUPLE OF RUNS...TOWARD
THE ECMWF SOLUTION. WHERE THIS LOW SETS UP WILL DETERMINE WHO
RECEIVES THE MOST RAIN OUT OF THIS SYSTEM. REGARDLESS HOWEVER WE
WILL LIKELY SEE RAIN SHOWERS AND POSSIBLY A THUNDERSTORM OR TWO
ACROSS THE AREA SUNDAY THROUGH WEDNESDAY.

TEMPERATURES BEYOND FRIDAY WILL BE MUCH CLOSER TO SEASONAL NORMALS.
HIGHS WILL RANGE FROM THE MID 70S TO LOW 80S WITH LOWS IN THE MID
50S TO LOWER 60S.

&&

.FIRE WEATHER...

DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED TO RE-DEVELOP
ACROSS PORTIONS OF THE FORECAST AREA THIS AFTERNOON...MAINLY
ACROSS SOUTHERN INDIANA AND PORTIONS OF NORTH CENTRAL KENTUCKY.
WITH AFTERNOON HIGHS TOPPING OUT IN THE MID-UPPER 90S AND
AFTERNOON RELATIVE HUMIDITIES DROPPING TO AROUND 25
PERCENT...ALONG WITH BREEZY SOUTHWEST WINDS OF 15-20 MPH WILL
RESULT IN RED FLAG CONDITIONS BEING MET. THEREFORE...WE WILL BE
ISSUING A RED FLAG WARNING FOR THIS AFTERNOON. MORE DETAILS CAN BE
FOUND IN THE FIRE WEATHER FORECAST (SDFFWFLMK).

&&

.AVIATION (06Z TAF ISSUANCE)...

VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD AS HIGH
PRESSURE WILL REMAIN ANCHORED OVER THE MIDDLE ATLANTIC STATES.  OHIO
VALLEY WILL REMAIN IN A MODEST SOUTHWESTERLY FLOW DURING THE DAY ON
THURSDAY.  ONLY AVIATION CONCERN WILL BE THE GUSTY SOUTHWEST WINDS
DURING THE LATE MORNING AND AFTERNOON HOURS.  SUSTAINED WINDS OF
11-13KTS WITH GUSTS OF 20-25KTS WILL BE POSSIBLE AT THE TAF SITES.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...RED FLAG WARNING FOR PORTIONS OF NORTH CENTRAL KENTUCKY THIS AFTERNOON.
IN...RED FLAG WARNING FOR ALL OF SOUTHERN INDIANA THIS AFTERNOON.

SHORT TERM........MJ
LONG TERM.........EES
AVIATION..........MJ
FIRE WEATHER......MJ
Hazardous weather outlook, Sep 22, 7:35 PM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
835 PM EDT WED SEP 22 2010

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>072-
230800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-
NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-
WARREN KY-SIMPSON KY-
835 PM EDT WED SEP 22 2010 /735 PM CDT WED SEP 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DRY...HOT AND BREEZY CONDITIONS WILL AGAIN PRESENT A FIRE DANGER
THURSDAY AFTERNOON.

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP LATE FRIDAY AND
CONTINUE THROUGH THE EARLY MORNING HOURS SATURDAY. CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS WILL BE THE MAIN THREATS.

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT
THROUGH TUESDAY AS A DEEP CLOSED LOW DEVELOPS ACROSS MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KYZ035>037-039>043-046>049-054>057-064>067-073>078-081-082-230800-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
835 PM EDT WED SEP 22 2010 /735 PM CDT WED SEP 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP LATE FRIDAY AND
CONTINUE THROUGH THE EARLY MORNING HOURS SATURDAY. CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS WILL BE THE MAIN THREATS.

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT
THROUGH TUESDAY AS A DEEP CLOSED LOW DEVELOPS ACROSS MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

11

Nearby

Red Flag Warnings in Kentucky, 2010Red Flag Warnings in Indiana, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.